MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil was kinked throughout its length and wrapped up.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly and the stretch resistant wire (sr wire) was fractured.Conclusions: evaluation of the returned devices revealed that the embolization coil was detached from the pusher assembly and the stretch resistant (sr) wire was fractured.Fracture of the sr wire typically occurs due to forceful manipulation of the ruby coil against resistance and will allow the embolization coil to detach.Further evaluation revealed that the distal tip of the lantern was kinked.This damage may have occurred due to forceful manipulation of the lantern within tortuous anatomy and may have contributed to the unintentional detachment of the ruby coil.Further evaluation revealed that the ruby coil pusher assembly and lantern were kinked throughout their lengths.This damage was likely incidental and likely occurred during packaging for return to penumbra.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2017-00695.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a gastrointestinal (gi) bleed using ruby coils.It was noted that the patient had very tortuous anatomy.During the procedure, the physician deployed and detached initial coils into the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new ruby coil through the lantern, the physician did not mention any resistance; however, the ruby coil unintentionally detached in the lantern.Therefore, the physician removed the lantern containing the detached coil from the patient.The procedure was then completed using another manufacturer¿s microcatheter and gel foam.There was no alleged deficiency against the lantern.The physician wanted to use a smaller microcatheter to finish the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6546020
Report Number3005168196-2017-00694
Device Sequence Number16176455
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/05/2024
Device Catalogue NumberRBY4C0406
Device Lot NumberF73034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/14/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/06/2017
Initial Report FDA Received Date05/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age69 YR